Alabama, 2019

Damaging Winds in Alabama, August 27, 2019

August 27, 2019 · NWS BMX · 18 events in 8 counties and zones

A strong mid level short wave trough passed through central Alabama during the afternoon and evening hours. The air mass was very unstable with CAPE values 4000-4500 J/kg, which resulted in numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong mid level short wave trough passed through central Alabama during the afternoon and evening hours. The air mass was very unstable with CAPE values 4000-4500 J/kg, which resulted in numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 3:04 PM CST, 17 minutes earlier.

Area forecast discussion, Aug 27, 3:04 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
404 PM CDT Tue Aug 27 2019

.SHORT TERM...
/Updated at 0349 PM CDT Tue Aug 27 2019/

Thunderstorms have developed across northwest Alabama ahead of an
outflow boundary. The HRRR model has been forecasting this
development since early this morning and has the activity pushing
southeast through the I-20/59 corridor during the late afternoon
and early evening hours. The most unstable air mass was located
across west Alabama where surface dewpoints were in the middle to
upper 70s and surface based CAPE values near 4500 J/kg. The
limiting factor is an axis of minimum DCAPE (<1000) across the
same area. This will hinder downdraft potential, and so far there
have been no reports of significant wind. Since the activity is
more surface based with little upper level support, expect a
significant decrease in areal coverage by 8 pm. Any remaining
activity should be south of I-20 by 9 pm, with only isolated
showers after midnight.

58/rose

.LONG TERM...
/Updated at 0322 AM CDT Tue Aug 27 2019/
Wednesday through Tuesday.

The cold front finally pushes through Central AL on Wednesday. I
think it will be mostly south of our area by the late morning/early
afternoon, but we might see some lingering shower activity
associated with the frontal forcing along the far southern counties
tomorrow afternoon. This should diminish by the evening with drier,
northerly flow pushing in. High pressure builds in Thursday morning,
leading to mostly clear skies. Dewpoints will be in the upper 50s to
low 60s by Thursday morning, which in conjunction with mostly
clear skies, will allow temperatures to drop into the low to mid
60s for much of Central AL both Thursday morning and Friday
morning. Later Friday morning, the center of the high pressure has
shifted eastward over the Central Appalachians. This will lead
wedging with winds becoming more easterly across Central AL. A
moisture boundary will slide east to west through the day on
Friday. This likely won't have much immediate impact to our
sensible weather, but the increased moisture could limit our
morning lows for Saturday to the upper 60s to low 70s.

The easterly flow becomes more important over the weekend and into
early next week. By Saturday evening, Tropical Storm Dorian is
forecast by NHC to be in the northern portions of the Bahamas, and
just off the southeastern coast of Florida. While we won't see any
direct impacts from Dorian through the next 7 days in Central AL,
the tropical moisture is expected to lift northwestward due to the
easterly flow. Model guidance varies substantially on just how far
north that moisture gets this weekend, so I'll keep PoPs on the
lower side (20-40%) through early next week due to the overall
uncertainty.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Deep moisture and weak lift will result in widespread cloud cover
with cigs 3-5k feet agl and lcl MVFR cigs thru 20z. Sct showers
will impact KANB thru 21z, with more organized convection expected
across central Alabama between 21z and 02z. A line of storms will
likely develop over nw Alabama arnd 20z, and track quickly
southeast. The line will weaken as it approaches the I-85
corridor. The storms will produce vsbys blo 3 miles and wind gusts
30-35 kts. Overall convective activity will diminish by 02z, but
sct shwrs will continue overnight at KMGM and KTOI. A cold front
will bring north winds and drier air into north Alabama by 12z,
with any pcpn shifting into south Alabama after 12z. Expect low
cigs and fog to develop across south Alabama after 06z ahead of
the advancing cold front.

58/rose

&&

.FIRE WEATHER...

Rain chances remain elevated within a moist airmass, with light
rain or drizzle possible early Tuesday morning. Low clouds and fog
should be expected across the area this morning. Scattered to
numerous coverage is expected through the day ahead of an
approaching cold front. A few thunderstorms will be possible. With
the increased moisture, minimum relative humidity values will be
elevated as well through tonight.

A surface frontal boundary is expected to move into through the
area tonight. Although drier air will arrive, minimum relative
humidity values for the end of the week should still remain above
critical levels, with drier conditions for the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  88  62  88  61 /  50  10   0   0   0
Anniston    71  89  63  89  63 /  50  10   0   0   0
Birmingham  72  89  64  90  65 /  40  10   0   0   0
Tuscaloosa  73  89  64  89  63 /  40  10   0   0   0
Calera      71  89  63  90  63 /  50  10   0   0   0
Auburn      72  89  67  90  68 /  30  10   0   0   0
Montgomery  74  91  67  92  68 /  40  20   0   0   0
Troy        72  90  67  92  67 /  30  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 27, 3:29 AM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
429 AM CDT Tue Aug 27 2019

ALZ011>015-017>050-281230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
429 AM CDT Tue Aug 27 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 27, 2:56 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
356 PM CDT Tue Aug 27 2019

ALZ014-272130-
Winston AL-
356 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINSTON COUNTY UNTIL
430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arley, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arley, Addison, Nesmith, Helicon, Smith Lake, Houston, Addison Town
Hall, Mill Branch, Panther Branch, Bull Branch, Hidden Cove
Campground, Addison Municipal Airport, Cutoff Branch and Yellow
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3421 8711 3401 8711 3409 8727 3413 8731
      3425 8725
TIME...MOT...LOC 2055Z 302DEG 18KT 3414 8723

61

The radar

The Birmingham radar (KBMX), 74 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
August 27, 3:21 PM CST
Where
Walker County, 0.85 mi NW of Empire
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.810, -87.009

Several trees uprooted and power lines downed on Hill Road.

Thunderstorm Wind, Jefferson

When
August 27, 3:32 PM CST
Where
Jefferson County, 1.86 mi WNW of Sayre
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.730, -87.010

Several trees uprooted between Johnson Drive and Thed Brasfield Road.

Thunderstorm Wind, Tuscaloosa

When
August 27, 4:06 PM CST
Where
Tuscaloosa County, 2.83 mi NNW of River View
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.260, -87.563

Several trees uprooted along Union Chapel Road.

Thunderstorm Wind, Blount

When
August 27, 4:10 PM CST
Where
Blount County, 1.72 mi W of Blountsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.080, -86.610

A few trees uprooted west of the town of Blountsville.

Thunderstorm Wind, Blount

When
August 27, 4:11 PM CST
Where
Blount County, 0.81 mi NNW of Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.990, -86.587

Several trees uprooted along Highway 79 near the town of Cleveland.

Thunderstorm Wind, Blount

When
August 27, 4:25 PM CST
Where
Blount County, Oneonta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.950, -86.470

Several trees uprooted in the city of Oneonta.

Thunderstorm Wind, Tuscaloosa

When
August 27, 4:26 PM CST
Where
Tuscaloosa County, 1.83 mi SSW of Holt Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.196, -87.513

Several trees uprooted along Kicker Road.

Thunderstorm Wind, Blount

When
August 27, 4:32 PM CST
Where
Blount County, 5.65 mi SSE of Champion
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.852, -86.401

Numerous trees uprooted near the St. Clair county line.

Thunderstorm Wind, Blount

When
August 27, 4:32 PM CST
Where
Blount County, 5.65 mi SSE of Champion
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.852, -86.401

Numerous trees uprooted near the St. Clair county line.

Thunderstorm Wind, Hale

When
August 27, 4:32 PM CST
Where
Hale County, Moundville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.000, -87.620

Several trees uprooted and power lines downed in the town of Moundville.

Thunderstorm Wind, Tuscaloosa

When
August 27, 4:32 PM CST
Where
Tuscaloosa County, 45.05 mi NNW of Vine Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.189, -87.299

Several trees uprooted along exit 86 on Interstate 20/59.

Thunderstorm Wind, St. Clair

When
August 27, 4:36 PM CST to 4:38 PM CST
Where
St. Clair County, Ashville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.830, -86.250

Numerous trees reported across northern St. Clair County west of the city of Ashville.

Thunderstorm Wind, St. Clair

When
August 27, 4:57 PM CST
Where
St. Clair County, Ashville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.830, -86.250

Fire started when power lines were downed in the city of Ashville.

Thunderstorm Wind, Hale

When
August 27, 5:10 PM CST to 5:11 PM CST
Where
Hale County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.700, -87.580

Several trees uprooted and power lines downed in the city of Greensboro.

Thunderstorm Wind, Calhoun

When
August 27, 5:18 PM CST
Where
Calhoun County, 1.58 mi NNW of Boiling Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.750, -86.043

Several trees uprooted along Mudd Street.

Thunderstorm Wind, Hale

When
August 27, 5:21 PM CST
Where
Hale County, 0.62 mi WSW of Sledge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.566, -87.590

Numerous trees uprooted along County Road 10 south of the town of Newbern.

Thunderstorm Wind, Marengo

When
August 27, 5:43 PM CST
Where
Marengo County, 0.95 mi WSW of Dayton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.346, -87.645

Several trees uprooted along County Road 39 near the town of Dayton.

Thunderstorm Wind, Calhoun

When
August 27, 5:54 PM CST
Where
Calhoun County, 1.39 mi NNW of (Anb)anniston Calhou
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.599, -85.859

Several trees uprooted and power lines downed on Tanglewood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854235, 854234, 854236, 854238, 854239, 854240, 854237, 854241, 854242, 854244, 854246, 854248, 854251, 854254, 854257, 854255, 854260, 854259.